Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 12, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 1, 2009, 1:47 PM CDT for 20 counties in Kansas. It took effect at Oct 2, 2009, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2009, 1:47 PM CDT (18:47 UTC)
- In effect from
- Oct 2, 2009, 10:00 AM CDT
- Expired
- Oct 2, 2009, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 519 m²/s²
- 0-3 km storm-relative helicity
- 599 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 011847 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU OCT 1 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY... .NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ON FRIDAY...WITH GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED TO GRADUALLY TAPER OFF BY LATE IN THE DAY ON FRIDAY AS THE STRONG LOW PRESSURE CAUSING THE WINDS DRIFTS OFF TO THE EAST. KSZ008>012-020>024-026-034>040-054-055-030100- /O.NEW.KTOP.WI.Y.0012.091002T1500Z-091003T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 147 PM CDT THU OCT 1 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ON FRIDAY...WITH GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED TO GRADUALLY TAPER OFF BY LATE IN THE DAY ON FRIDAY. STRONG WINDS FROM THIS DIRECTION WILL ACT AS A CROSSWIND FOR THOSE TRAVELING ON THE KANSAS TURNPIKE...AND MAY CAUSE MORE DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
4 follow-up statements
000 WWUS73 KTOP 020851 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 351 AM CDT FRI OCT 2 2009 KSZ008>012-020>024-026-034>040-054-055-021800- /O.EXT.KTOP.WI.Y.0012.091002T1500Z-091003T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 351 AM CDT FRI OCT 2 2009 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO AROUND 45 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. WIND SPEEDS WILL DIMINISH QUICKLY AROUND SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
000 WWUS73 KTOP 021058 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 558 AM CDT FRI OCT 2 2009 KSZ008>012-020>024-026-034>040-054-055-021800- /O.CON.KTOP.WI.Y.0012.091002T1500Z-091003T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 558 AM CDT FRI OCT 2 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. WEST TO NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO AROUND 45 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. WIND SPEEDS WILL DIMINISH QUICKLY AROUND SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
000 WWUS73 KTOP 021712 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1212 PM CDT FRI OCT 2 2009 KSZ008>012-020>024-026-034>040-054-055-030000- /O.CON.KTOP.WI.Y.0012.000000T0000Z-091003T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 1212 PM CDT FRI OCT 2 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. WEST TO NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO AROUND 45 MPH WILL PERSIST THROUGH THE AFTERNOON. WIND GUSTS WILL DIMINISH AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
000 WWUS73 KTOP 022335 AAA NPWTOP URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT FRI OCT 2 2009 KSZ008>012-020>024-026-034>040-054-055-030045- /O.EXP.KTOP.WI.Y.0012.000000T0000Z-091003T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 635 PM CDT FRI OCT 2 2009 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. WIND SPEEDS HAVE BEEN GRADUALLY DECREASING ACROSS THE AREA SINCE 5 PM...AND SHOULD CONTINUE TO SUBSIDE THROUGH SUNSET. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 1, 1:47 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 1, 1:47 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU OCT 1 2009 .DISCUSSION... SHORT TERM (THROUGH FRIDAY)... SURFACE LOW PRESSURE AND ATTENDANT COLD FRONT HAVE OFFICIALLY PUSHED EAST OF THE CWA THIS AFTERNOON...AND NOT A MOMENT TOO SOON AS STORMS FIRED ALONG THE KANSAS MISSOURI BORDER. CLOUDS...AND PERHAPS A SPRINKLE OR TWO...WILL LINGER FOR A FEW HOURS BEHIND THE COLD FRONT WITH SKIES BECOMING MOSTLY CLEAR AFTER THAT. TEMPERATURES WILL DROP OFF NICELY TONIGHT BUT SHOULD REMAIN IN THE LOWER 40S WITH WINDS KEEPING THE BOUNDARY LAYER MIXED. NORTHWEST WINDS HAVE BEEN STRONG TODAY IN THE WAKE OF THE COLD FRONT BUT JUST SHY OF WIND ADVISORY CRITERIA OVER THE TOP CWA. WHILE THEY WILL SLACK OFF A BIT OVERNIGHT...ANTICIPATE DEEP MIXING ON FRIDAY...PARTICULARLY WHERE SKIES CAN REMAIN CLEAR. MODEL OUTPUT PREDICTS MIXING NEARLY TO 700 HPA WHICH SHOULD ALLOW WINDS TO BECOME VERY GUSTY ON TOP OF THE SUSTAINED WINDS AROUND 30 MPH. EVEN IN THE NORTHEAST WHERE CLOUD COVER DOES LIMIT MIXING A BIT...THE PRESSURE GRADIENT WILL BE TIGHTER AND WARRANTS A WIND ADVISORY DURING THE DAYTIME HOURS FRIDAY. HAVE ALSO LEFT JUST A SLIGHT CHANCE FOR SHOWERS OVER THE EXTREME NORTHEAST AS VORTICITY LOBES ROTATE AROUND THE MAIN UPPER LOW. MAY PROVIDE JUST ENOUGH LIFT AND MOISTURE TO SQUEEZE OUT A FEW RAINDROPS. BARJENBRUCH && FRIDAY NIGHT AND SATURDAY...DEEP SFC LOW MOVES EAST INTO THE GREAT LAKES REGION ON FRIDAY NIGHT. COOLER AIR IN THE WAKE OF THIS LOW WILL KEEP HIGHS IN THE 60S FOR SATURDAY AND DRY WEATHER CAN BE EXPECTED. SUNDAY THROUGH THURSDAY...DETAILS ARE MURKY FOR THE EXTENDED PD AS MODELS ARE ALL OVER THE PLACE WITH INDIVIDUAL SOLUTIONS. A CLOSED LOW WILL DIG SOUTH AND MOVE ALONG THE CALIFORNIA COAST INTO MID-WEEK. BOTH THE ECMWF/GFS SPLIT THIS OFF FROM A NORTHERN STREAM THEN TRY TO PHASE THEM TOGETHER AGAIN BY THE END OF NEXT WEEK BUT EACH DIFFERS WITH STRENGTH/TIMING/PLACEMENT. ON SUNDAY GOOD ISENTROPIC LIFT IN THE 305-310K SURFACE WILL HELP INITIATE SOME SHOWER ACTIVITY. ONLY CONCERN ON SUNDAY IS MOISTURE AVAILABILITY SINCE GOOD MOISTURE ADVECTION REALLY DOESNT GET GOING UNTIL SUNDAY NIGHT/MONDAY WHEN THE WARM FRONT MOVES NORTH ACROSS THE CWA. WILL KEEP LOW POPS IN FOR SUNDAY NOW BUT WONT RAISE THEM ANY. SUNDAY NIGHT AS THE WARM FRONT MOVES THROUGH STRONGER MOISTURE TRANSPORT WILL BE REALIZED AS A SURFACE LOW MOVES EAST INTO WESTERN KANSAS. THIS LOW DOESNT MOVE MUCH AS THE H5 LOW TO THE WEST DEEPENS AND DOESNT MOVE MUCH. AS THE H5 LOW MOVE SOUTH...THE TOPEKA CWA REMAINS UNDER SW FLOW ALOFT AND MULTIPLE SHORT WAVES EJECT FROM THE MAIN SYSTEM INTO KS WHICH WILL KEEP A CHANCE OF PRECIP IN UNTIL AT LEAST TUES NIGHT. THERE IS STILL DISAGREEMENT WITH HOW THE H5 LOW WILL MOVE AND EVOLVE SO CHANGES IN PRECIP TIMING/PLACEMENT WILL STILL BE POSSIBLE LATER ON. WITH SUCH DISAGREEMENT IN THE DAY 6/7 TIME FRAME DID NOT ADD POPS AT THIS TIME. SALLY && .AVIATION...DISCUSSION FOR 18Z TAFS CLOUD SHIELD IS SLOWLY CLEARING FROM WEST TO EAST WITH THE BACK EDGE NOW PUSHING THROUGH MHK. MVFR CIGS WILL PERSIST AT FOE AND TOP FOR THE NEXT COUPLE OF HOURS BEFORE SKIES CLEAR THERE AS WELL. WINDS WILL BE GUSTY THROUGH THE DAY OUT OF THE NORTHWEST BUT WILL TAPER A BIT BY LATE EVENING. VFR CONDITIONS WILL RULE OVERNIGHT WITH WEST WINDS PICKING BACK UP TO 20 TO 30 KTS BY MID MORNING FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...KSZ008>012-020>024-026-034>040-054-055- &&
Hazardous weather outlook, Oct 1, 6:54 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 654 AM CDT THU OCT 1 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-021200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 654 AM CDT THU OCT 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE IN NORTHEAST AND EAST CENTRAL KANSAS THROUGH MIDDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER THE ENTIRE AREA SUNDAY...SUNDAY NIGHT...AND MONDAY...AND FOR MAINLY EAST CENTRAL KANSAS MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 33 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.